MONDAY, April 11, 2022 (HealthDay News) — Regular users of phosphodiesterase type 5 inhibitors (PDE5Is) for erectile dysfunction may have an increased risk for adverse ocular events, according to a study published online April 7 in JAMA Ophthalmology.
Mahyar Etminan, Pharm.D., from the University of British Columbia in Vancouver, Canada, and colleagues quantified the risk for serous retinal detachment (SRD), retinal vascular occlusion (RVO), and ischemic optic neuropathy (ION) associated with the use of PDE5Is. The analysis included data from 213,033 men receiving PDE5Is (sildenafil, tadalafil, vardenafil, and avanafil) from 2006 through 2020, while the case-control analysis included a total of 1,146 cases of SRD (278), RVO (628), and ION (240) and 4,584 controls.
The researchers found that patients with SRD, RVO, and ION were more likely to have hypertension, diabetes, coronary artery disease, and sleep apnea. For the composite of any of the three outcomes, the incidence rate ratio (IRR) was 1.85 (incidence, 15.5 cases per 10,000 person-years). For the three individual outcomes, the adjusted IRR was 2.58 (incidence, 3.8 cases per 10,000 person-years) for SRD, 1.44 (incidence, 8.5 cases per 10,000 person-years) for RVO, and 2.02 (incidence, 3.2 cases per 10,000 person-years) for ION.
“Regular users of PDE5Is need to be cognizant of ocular adverse events associated with these drugs and alert their physicians if they experience any visual deficits,” the authors write.
One author disclosed financial ties to the pharmaceutical industry.
Copyright © 2022 HealthDay. All rights reserved.